Reactive Management for Pruritus

General Recommendation

Pruritus is commonly associated with the onset of Papulopustular rash but may also be caused by dry skin. It is important to treat the underlying cause.1

Treatment Overview

Despite limited evidence for pruritus management in patients receiving targeted cancer therapy, studies in other cancer and general populations provide information applicable to treatment with EGFR inhibitors and multikinase inhibitors.1,2

Cold compresses and wet dressings may provide temporary relief of pruritus. Patients should be advised to reduce exposure to heat and sun, wear loose-fitting cotton clothes, keep nails finger nails short to avoid scratching (avoid cutting too short, especially toe nails) and to store moisturising products in the refrigerator.3

For mild-to-moderate pruritus, consider using a topical antipruritic agent containing menthol 0.5% (or pramoxine or doxepin), or a moderate-to-high dose corticosteroid.1,3 Lotions containing urea or polidocanol may also soothe pruritus.4

If pruritus persists, administer non-sedating oral antihistamines (e.g. loratadine, cetirizine or fexofenadine) during the day.1,3,4 To avoid adverse reactions, minimise the dose, especially in the elderly.1 First generation antihistamines with sedative properties such as hydroxyzine may be useful at bedtime as their sedating effect may improve sleep and reduce scratching.1,3

For intense or widespread pruritus (grade 3), oral corticosteroids or immunosuppressive therapy are indicated.3,6

In patients unresponsive to antihistamines, consider oral gabapentin or pregabalin, two antiepileptic agents that inhibit peripheral mediators of pruritus; however, the broad spectrum of side effects seen with these agents together with weak evidence supporting their use, makes these agents options only for second- or third-line treatment.1,3

Patients should be evaluated weekly. With the second or third occurrence of pruritus intensifying supportive measures is advised. If symptoms worsen despite the intensified measures, interruption or discontinuation of the Multikinase inhibitor should be considered.

Treatment of NCI-CTCAE V4.03 Grade 11,3,5

  • Cold compresses and wet dressings
  • Topical therapy (menthol 0.5-3%, pramoxine 1%, doxepin)
  • Lotions containing urea or polidocanol

Treatment of NCI-CTCAE V4.03 Grade 21,3,5

  • Oral antihistamine – non-sedating first (e.g. loratadine, cetirizine, fexofenadine)
  • Consider topical corticosteroid (triamcinolone acetonide 0.025%; desonide 0.05%; fluticasone proprionate 0.05%; alclometasone 0.05%)

Treatment of NCI-CTCAE V4.03 Grade 31,3,5

  • Oral corticosteroid or immunosuppressive therapy
  • Oral gabapentin or pregabalin (second-line or third-line systemic therapy)

Products

  • Doxepin
  • Menthol 1-3% cream
  • Pramoxine 1%
  • Urea- or polidocanol-containing lotions
  • Topical corticosteroid (triamcinolone acetonide 0.025%; desonide 0.05%; fluticasone proprionate 0.05%; alclometasone 0.05%)
  • Second-generation antihistamine (e.g. loratadine, cetirizine or fexofenadine)
  • First-generation antihistamine (e.g. hydroxyzine)

Multikinase Inhibitor Treatment

Continue with/withhold the selected multikinase inhibitor treatment regimen, as recommended in the current and relevant SPC and according to the patient’s condition.

References

1Lacouture ME, et al. Clinical practice guidelines for the prevention and treatment of EGFR inhibitor-associated dermatologic toxicities. Support Care Cancer. 2011; 19:1079-95.
2Grande E, et al. Vandetanib in Advanced Medullary Thyroid Cancer: Review of Adverse Event Management Strategies. Adv Ther. 2013; 30: 945-66.
3Boers-Doets CB. The TARGET SYSTEM. Approach to assessment, grading, and management of dermatological & mucosal side effects of targeted anticancer therapies. ISBN 978-94-92070-00-5. 2014
4Potthoff K, et al. Interdisciplinary management of EGFR-inhibitor-induced skin reactions: a German expert opinion. Ann Oncol. 2011; 22: 524-35.
5National Institutes of Health (USA). Common Terminology Criteria for Adverse Events (NCI-CTCAE V4.03)

Last update: 22 August 2014